Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 77, NWS Glasgow, MT

July 17, 2021Dawson County, Prairie County, Wibaux County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 17, 2021, 5:33 PM MDT for Dawson County, Prairie County, Wibaux County, Montana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 5:33 PM MDT (23:33 UTC)
Expired
Jul 17, 2021, 6:30 PM MDT
In force
57 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dawson County, MT, Prairie County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 226 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
2594 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WUUS55 KGGW 172333
SVRGGW
MTC021-079-109-180030-
/O.NEW.KGGW.SV.W.0077.210717T2333Z-210718T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
533 PM MDT Sat Jul 17 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wibaux County in northeastern Montana...
  East central Prairie County in northeastern Montana...
  Southeastern Dawson County in northeastern Montana...

* Until 630 PM MDT.

* At 532 PM MDT, a severe thunderstorm was located 18 miles east of
  Fallon, or 19 miles south of Glendive, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Wibaux, east central Prairie and southeastern Dawson
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4683 10492 4694 10471 4664 10426 4664 10435
      4667 10436 4667 10441 4668 10442 4669 10461
      4666 10461 4666 10473 4661 10473 4661 10474
TIME...MOT...LOC 2332Z 318DEG 22KT 4683 10474 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NWS Glasgow
2 follow-up statements
857 
WWUS55 KGGW 180004
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
604 PM MDT Sat Jul 17 2021

MTC021-180013-
/O.CAN.KGGW.SV.W.0077.000000T0000Z-210718T0030Z/
Dawson MT-
604 PM MDT Sat Jul 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
Dawson County. Therefore, the warning for Southeastern Dawson 
County has been cancelled.

LAT...LON 4677 10474 4685 10461 4664 10431 4664 10435
      4667 10436 4667 10441 4668 10442 4669 10461
      4666 10461 4666 10470
TIME...MOT...LOC 0003Z 315DEG 20KT 4673 10459 

$$

MTC079-109-180030-
/O.CON.KGGW.SV.W.0077.000000T0000Z-210718T0030Z/
Wibaux MT-Prairie MT-
604 PM MDT Sat Jul 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN WIBAUX AND EAST CENTRAL PRAIRIE COUNTIES...

At 603 PM MDT, a severe thunderstorm was located 25 miles west of
Carlyle, or 26 miles southwest of Wibaux, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Wibaux and east central Prairie Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4677 10474 4685 10461 4664 10431 4664 10435
      4667 10436 4667 10441 4668 10442 4669 10461
      4666 10461 4666 10470
TIME...MOT...LOC 0003Z 315DEG 20KT 4673 10459 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NWS Glasgow
407 
WWUS55 KGGW 180022
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
622 PM MDT Sat Jul 17 2021

MTC079-109-180031-
/O.EXP.KGGW.SV.W.0077.000000T0000Z-210718T0030Z/
Wibaux MT-Prairie MT-
622 PM MDT Sat Jul 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WIBAUX AND EAST
CENTRAL PRAIRIE COUNTIES WILL EXPIRE AT 630 PM MDT...
        
The storm which prompted the warning has moved out of Southwest 
Wibaux and East Central Prairie Counties.
Therefore, the warning will be allowed to expire.

LAT...LON 4677 10474 4685 10461 4664 10431 4664 10435
      4667 10436 4667 10441 4668 10442 4669 10461
      4666 10461 4666 10470
TIME...MOT...LOC 0021Z 321DEG 25KT 4665 10452 

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:41 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 17, 2:41 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
241 PM MDT Sat Jul 17 2021

.DISCUSSION...

Main story continues to be the strong upper level ridge parked
over the area this weekend and most of next week. Excessive Heat
Warning continues for all of Northeast Montana as temperatures
stay well above normal. It looks like temperatures will peak
Monday with highs expected in the 95 to 110 degree range. Skies
remain hazy and will continue to do so for the next few days as we
continue to draw up smoke from wildfires out in Oregon, Idaho and
Western Montana.

The one area of interest is there is a chance of thunderstorms
over our eastern zones due to a surface boundary running NW to SE
over east central Montana. Currently seeing some activity over
Richland County that is slowly pushing over to North Dakota. CAM
models show a few storms developing over McCone and Dawson
Counties and pushing into Wibaux and Prairie Counties this
evening so have decided to broadbrush the area with slight chances
for storms through the early nighttime hours. Storm Prediction
Center has the Montana/North Dakota border in a "Marginal Risk"
category. Main threat will be gusty winds as these will likely be
high-based storms with little or no preciptiation associated with
them.

RMB

&&

.AVIATION...

FLIGHT CONDITIONS: VFR

WINDS: E to SE 10-15 kts, stronger gusts near storms this evening,
becoming light and variable overnight into Sunday morning.

SYNOPSIS: Upper level ridge is in place over the area and will remain
that way throughout the weekend and most of next week. A lower
level surface boundary could be a focal point again for some
afternoon thunderstorm development. Best chances for thunderstorms
will be along the Montana/North Dakota border.

RMB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM MDT Thursday for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Dawson...Eastern Roosevelt...Garfield...McCone...Northern
Phillips...Northern Valley...Petroleum...Prairie...Richland...
Sheridan...Southwest Phillips...Western Roosevelt...Wibaux.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 17, 5:23 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Glasgow MT
523 PM MDT Sat Jul 17 2021

MTZ025>027-180015-
Dawson MT-Prairie MT-Wibaux MT-
523 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WIBAUX...EAST
CENTRAL PRAIRIE AND SOUTH CENTRAL DAWSON COUNTIES UNTIL 615 PM MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Fallon, or 17 miles south of Glendive, moving southeast
at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Wibaux, east central Prairie and south central Dawson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4687 10497 4697 10474 4664 10424 4664 10435
      4667 10436 4667 10441 4668 10442 4669 10461
      4666 10461 4666 10473 4661 10473 4661 10475
      4662 10475
TIME...MOT...LOC 2322Z 318DEG 22KT 4686 10477

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:16 PM MDTSpecial Weather StatementGGWMcCone44 min
Jul 17, 5:23 PM MDTSpecial Weather StatementGGWWibaux52 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.